Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Louisville, KY

February 24, 2017Henry County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 24, 2017, 8:06 PM EST for Henry County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2017, 8:06 PM EST (01:06 UTC)
Expired
Feb 24, 2017, 8:30 PM EST
In force
24 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Henry County, KY

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 6:36 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KLMK 250106
SVRLMK
KYC103-250130-
/O.NEW.KLMK.SV.W.0006.170225T0106Z-170225T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
806 PM EST FRI FEB 24 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Central Henry County in central Kentucky...

* Until 830 PM EST

* At 805 PM EST, a severe thunderstorm was located near New Castle,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  New Castle, Eminence, Pleasureville, Port Royal, North
  Pleasureville, Drennon Springs, Delville, Bethlehem, Slabtown and
  Defoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3856 8506 3857 8504 3855 8500 3851 8503
      3850 8502 3852 8500 3851 8498 3849 8499
      3847 8495 3843 8496 3843 8494 3846 8493
      3846 8492 3845 8491 3844 8493 3842 8488
      3834 8505 3835 8517 3838 8522 3859 8508
TIME...MOT...LOC 0105Z 226DEG 48KT 3841 8511 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW
1 follow-up statement
371 
WWUS53 KLMK 250127
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
827 PM EST FRI FEB 24 2017

KYC103-250137-
/O.EXP.KLMK.SV.W.0006.000000T0000Z-170225T0130Z/
Henry KY-
827 PM EST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HENRY COUNTY WILL
EXPIRE AT 830 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM EST for
central Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3856 8506 3857 8504 3855 8500 3851 8503
      3850 8502 3852 8500 3851 8498 3849 8499
      3847 8495 3843 8496 3843 8494 3846 8493
      3846 8492 3845 8491 3844 8493 3842 8488
      3834 8505 3835 8517 3838 8522 3859 8508
TIME...MOT...LOC 0127Z 226DEG 48KT 3857 8490 

$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:58 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 24, 5:58 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
558 PM EST Fri Feb 24 2017

...Updated Aviation Discussion...

.Short Term (Now through Saturday Night)...
Issued at 320 PM EST Fri Feb 24 2017

...Severe Storms Possible This Evening...

Main challenge is timing and impact of strong/severe storms this
evening. 997mb surface low over southern Lake Michigan continues to
draw strong southerly flow into the Ohio Valley, with record
February warmth and wind gusts up to 35-40 mph.

Strong cap in place over Kentucky, with model soundings suggesting
800mb temps near +10C. Thin line of storms over Indiana extending
from near Muncie to Evansville is currently most notable for
producing quite a bit of lightning.

Once the cap breaks, expect rapid development as the mid-level lapse
rates are near 9C/km. Limiting factor will be the ability to match
up the 50-70 kt of effective shear near the front, and the 1000 J/kg
CAPE out ahead of the front. Any window for supercell potential is
quite narrow, but worth keeping an eye on. The more likely scenario
is that storms will organize into a squall line, with damaging winds
as the main threat. SPC Enhanced risk is now focused roughly along
and north of I-64 and east of I-65, where there is a non-zero
tornado threat, which will mostly be tied to brief meso-vortex
spinups within the squall line. Areas west of I-65 have a lesser
threat as it is a narrow window of opportunity for the cap to break
before the forcing moves east.

The cold front will push through around midnight or an hour or two
after, bringing a quick end to the precip. Strong cold advection
behind the front will send temperatures crashing, with Sat morning
readings ranging from just above freezing in southern Indiana to the
lower/mid 40s near the I-75 corridor.

Saturday will be a cloudy and raw day under the cold pool aloft.
Steep low-level lapse rates and just enough low-level moisture will
support at least isolated showers, which could reach the ground as
either rain or snow given cold enough temps in cloud. Minimal
recovery in temps, especially over the Bluegrass region. Look for
gradual clearing Sat night as the mid-level trof exits, and temps
will drop into the 20s, which is actually just a few degrees below
climo.

.Long Term (Sunday through Friday)...
Issued at 300 PM EST Fri Feb 24 2017

Upper-level pattern becomes zonal and the surface high shifts
quickly to the east. Sunday looks like a dry day with temps
recovering to near climo after a chilly start.

As the flow aloft backs to WSW, a series of southern stream
disturbances will swing through, bringing a few different rounds of
precip to the Ohio Valley. Timing is always tricky in such a
progressive pattern, so we'll keep POPs capped in the likely range
and QPF on the light side. Best chances of rain will be Monday
night, and again on Tuesday night. By Tue night/Wed the pattern is a
bit more amplified, so will see the return of unseasonably warm
temps and also include a slight chance for thunder.

Surface high pressure and broad upper trofiness for the end of the
work week, but heights do not drop that much and temps will run near
climo. Fast-moving trof drops through the Great Lakes on Friday, but
with most of the energy remaining to our north, will not include a
Day 7 POP.

&&

.Aviation (00Z TAF Update)...
Issued at 550 PM EST Fri Feb 24 2017

Gusty SSW winds and high-based cu in place across central Kentucky
to initialize this TAF set. Convection over southern Indiana and
western Kentucky will push eastward and likely increase in coverage
this evening as a strong mid-level cap finally breaks. The spotty
nature of the initial convective line will likely allow storms along
the cold front to hold together as they move in later in the
evening, so will stretch the TEMPO TS groups out until roughly 05-
07Z. Will carry MVFR visibilities in those TEMPO groups, but
thunderstorm cores could result in brief IFR conditions and wind
gusts over 35 kt.

Convection moves out after midnight, giving way to strong cold
advection. Ceilings will be barely VFR for the rest of the night and
most of Saturday, but we could see brief MVFR during the morning
before mixing deepens in the afternoon. Will carry wind gusts in the
20-25 kt range for much of the day as the gradient remains tight.
Light rain or snow showers can't be ruled out given the steep low-
level lapse rates, but probabilities are too low for the TAFs.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........RAS
Hazardous weather outlook, Feb 24, 3:32 PM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EST Fri Feb 24 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EST Fri Feb 24 2017 /232 PM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening. The main severe
weather hazard will be damaging winds. The greatest severe threat is
from 5 to 10 PM EST along and west of the I-65 corridor, and from 8
PM to 1 AM EST east of I-65. A brief tornado cannot be ruled out in
areas along and north of I-64 and east of I-65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Local storm report, Feb 24, 6:28 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     1 NW HENRYVILLE         38.54N 85.78W
02/24/2017  M60 MPH          CLARK              IN   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED WITH HANDHELD
            ANEMOMETER AT HENRYVILLE EXIT OFF I-65.

&&

KDW
Special weather statement, Feb 24, 6:57 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
657 PM EST FRI FEB 24 2017

KYZ025-028-029-250030-
Bullitt-Meade-Hardin-
657 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEADE...
CENTRAL HARDIN AND SOUTHWESTERN BULLITT COUNTIES...

At 656 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Valley Station to 13
miles west of Elizabethtown. Movement was northeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Shepherdsville, Radcliff, Vine Grove, Muldraugh, West Point, Long
View, Howe Valley, Vertrees, Pitts Point and Four Corners.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3768 8623 3800 8593 3801 8574 3798 8571
      3769 8597 3765 8624
TIME...MOT...LOC 2356Z 239DEG 24KT 3800 8589 3771 8611

AMS
Special weather statement, Feb 24, 7:15 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
715 PM EST FRI FEB 24 2017

INZ092-KYZ030>034-250045-
Clark-Jefferson-Oldham-Shelby-Henry-Trimble-
715 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CLARK...
OLDHAM...NORTHERN SHELBY...SOUTHERN TRIMBLE...HENRY AND EASTERN
JEFFERSON COUNTIES...

At 715 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Bedford to near Middletown. Movement
was northeast at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.  Lots of nickel size hail has been reported in the
Louisville Metro.

Locations impacted include...
Jeffersontown, Shelbyville, Lyndon, La Grange, Middletown, Douglass
Hills, Anchorage, Worthington Hills, Coldstream and New Castle.

LAT...LON 3858 8521 3860 8508 3856 8506 3857 8504
      3856 8501 3851 8503 3850 8502 3852 8500
      3852 8498 3849 8499 3834 8498 3834 8499
      3832 8498 3814 8540 3815 8542 3813 8543
      3808 8554 3824 8557 3853 8550 3864 8525
TIME...MOT...LOC 0015Z 236DEG 42KT 3852 8536 3818 8548

AMS
Special weather statement, Feb 24, 7:27 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
727 PM EST FRI FEB 24 2017

KYZ029-030-250045-
Jefferson-Bullitt-
727 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON AND
NORTHWESTERN BULLITT COUNTIES...

At 726 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Okolona to 8 miles southwest of
Shepherdsville. Movement was northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jeffersontown, Shepherdsville, Lyndon, Douglass Hills, Hurstbourne,
Anchorage, Pioneer Village, Hurstbourne Acres, Hollow Creek and Blue
Ridge Manor.

A severe thunderstorm watch remains in effect until 200 AM EST for
central Kentucky.

LAT...LON 3807 8553 3792 8583 3792 8585 3793 8585
      3828 8555
TIME...MOT...LOC 0026Z 223DEG 31KT 3811 8567 3790 8583

EBW
Special weather statement, Feb 24, 7:43 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
743 PM EST FRI FEB 24 2017

KYZ032-033-250100-
Henry-Trimble-
743 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TRIMBLE AND HENRY
COUNTIES...

At 743 PM EST, a strong thunderstorm was located near New Castle,
moving northeast at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Castle, Campbellsburg, Port Royal, Drennon Springs, Delville,
Bethlehem, Slabtown, Sulphur, Lacie and Lockport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3858 8521 3860 8508 3856 8506 3857 8504
      3855 8500 3851 8503 3852 8498 3849 8499
      3848 8497 3846 8495 3846 8492 3845 8491
      3843 8494 3845 8494 3844 8496 3843 8495
      3836 8513 3849 8532 3861 8522
TIME...MOT...LOC 0043Z 234DEG 47KT 3848 8512

AMS
Special weather statement, Feb 24, 7:48 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
748 PM EST FRI FEB 24 2017

KYZ030-031-033-034-250115-
Jefferson-Oldham-Shelby-Henry-
748 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN OLDHAM...NORTHWESTERN
SHELBY...SOUTHWESTERN HENRY AND NORTHEASTERN JEFFERSON COUNTIES...

At 746 PM EST, a strong thunderstorm was located over Jeffersontown,
moving northeast at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Pea-size hail was observed at the NWS office on the south
side of Louisville.

Locations impacted include...
Jeffersontown, Shelbyville, Lyndon, La Grange, Middletown, Douglass
Hills, Hurstbourne, Anchorage, Hurstbourne Acres and Worthington
Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A severe thunderstorm watch remains in effect until 200 AM EST for
central Kentucky.

LAT...LON 3849 8532 3850 8531 3834 8509 3814 8541
      3815 8542 3813 8543 3810 8548 3809 8552
      3818 8565 3850 8533
TIME...MOT...LOC 0046Z 223DEG 45KT 3818 8554

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:15 PM ESTSpecial Weather StatementLMKHenry, Oldham, Shelby30 min
Feb 24, 7:27 PM ESTSpecial Weather StatementLMKJefferson18 min
Feb 24, 7:43 PM ESTSpecial Weather StatementLMKHenry17 min
Feb 24, 7:48 PM ESTSpecial Weather StatementLMKShelby27 min
Feb 24, 8:22 PM ESTSpecial Weather StatementLMKGreen23 min
Feb 24, 8:42 PM ESTSpecial Weather StatementLMKTaylor33 min
Feb 24, 8:54 PM ESTSpecial Weather StatementLMKAnderson, Franklin21 min
Feb 24, 8:58 PM ESTSpecial Weather StatementLMKMercer32 min
Feb 24, 9:16 PM ESTSpecial Weather StatementLMKScott29 min
Feb 24, 9:31 PM ESTSpecial Weather StatementLMKFayette, Jessamine29 min
Feb 24, 9:37 PM ESTSpecial Weather StatementLMKHarrison23 min
Feb 24, 9:57 PM ESTSpecial Weather StatementLMKBourbon, Fayette18 min
Feb 24, 10:15 PM ESTSpecial Weather StatementLMKLincoln15 min
Feb 24, 10:30 PM ESTSpecial Weather StatementLMKLincoln15 min
Feb 24, 10:46 PM ESTSpecial Weather StatementLMKMadison14 min
Feb 24, 10:50 PM ESTSpecial Weather StatementLMKClinton25 min
Feb 24, 10:59 PM ESTSpecial Weather StatementLMKMadison16 min
Feb 24, 11:06 PM ESTSevere Thunderstorm WarningLMKClinton24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.